Kansas, 2005

Hail and Damaging Wind in Kansas, April 5, 2005

April 5, 2005 · NWS ICT · 11 events in 7 counties and zones

10 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 5, 2:19 PM CST, 47 minutes earlier.

Area forecast discussion, Apr 5, 2:19 PM CST, 47 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
319 PM CDT TUE APR 5 2005

.DISCUSSION...

FORECAST CONCERNS WILL BE SEVERE THUNDERSTORM POTENTIAL THIS
AFTERNOON AND THIS EVENING.

DRYLINE EXTENDS ROUGHLY FROM HUTCHINSON SOUTHEASTWARD TOWARD PONCA
CITY. THUNDERSTORMS ARE TRYING TO INITIATE ALONG THIS BOUNDARY OVER
WESTERN PORTIONS OF THE FORECAST AREA, COINCIDENT WITH INTENSE
LARGE-SCALE FORCING ASSOCIATED WITH MID-LEVEL LOW/COLD POCKET.
ANOTHER AREA OF CONVECTION, LIKELY A BIT MORE ELEVATED IN NATURE, IS
ONGOING OVER PORTIONS OF WESTERN AND CENTRAL KANSAS, ASSOCIATED WITH
STRONG SFC-700MB CONVERGENCE AND STEEP LAPSE RATES UNDER COLD CORE.
A THIRD AREA OF THUNDERSTORMS IS GETTING GOING JUST EAST OF THE
KANSAS TURNPIKE, ASSOCIATED WITH WESTERN EDGE OF DEEPER MOISTURE.
THINKING CONVECTION WILL EVENTUALLY MERGE INTO A NORTHWEST TO
SOUTHEAST BAND STRETCHING FROM CENTRAL THROUGH SOUTH CENTRAL KANSAS.
ADDITIONALLY, CONVECTION EAST OF THE TURNPIKE WILL LIKELY FILL IN AS
MID-LEVEL COOLING SPREADS EAST AND CAP ERODES. ALTHOUGH SEVERE
THUNDERSTORMS WILL BE POSSIBLE AREAWIDE THIS AFTERNOON THROUGH LATE
THIS EVENING, IT APPEARS THE GREATEST SEVERE THREAT WILL BE
ASSOCIATED WITH STORMS EAST OF THE KANSAS TURNPIKE DUE TO DEEPER
MOISTURE. ALTHOUGH AN ISOLATED TORNADO CANNOT BE RULED OUT GIVEN
STEEP LAPSE RATES AND STRONG CURVATURE VORTICITY, THE MAIN THREAT
SHOULD BE LARGE HAIL AND DAMAGING WINDS, GIVEN DOMINANT
UNIDIRECTIONAL FLOW THROUGH THE TROPOSPHERE. SEVERE THUNDERSTORM
WATCHES REMAIN IN EFFECT FOR THE ENTIRE FORECAST AREA THROUGH LATE
EVENING.

SEVERE THREAT BY MIDNIGHT SHOULD BE DIMINISHING, ALTHOUGH
HAIL WILL STILL BE POSSIBLE WITH THE STRONGEST ACTIVITY OVER
ESPECIALLY SOUTHEAST KANSAS. THEREAFTER, SHOWERS AND GENERAL
THUNDERSTORMS SHOULD FILL SOUTHEAST INTO THE AREA, AND PERSIST
THROUGH WEDNESDAY, AS LOW-MID LEVEL DEFORMATION ZONE NORTHWEST OF
THE MID/UPPER LOW AFFECTS THE AREA. DEFINITELY HEAVY RAIN POTENTIAL
THROUGH MIDNIGHT ASSOCIATED WITH ANY HEAVY THUNDERSTORMS, BUT
THINKING HEAVY RAIN THREAT THEREAFTER SHOULDNT BE A BIG DEAL, GIVEN
WEAKENING UPPER DYNAMICS AND WEAKENING MID-LEVEL FRONTOGENESIS.
SHOWERS AND ESPECIALLY LOW CLOUDS WILL BE SLOW TO EXIT THE FORECAST
AREA, AND SHOULD LINGER THROUGH WEDNESDAY NIGHT, CLEARING FROM THE
WEST.

ADDITIONALLY, WILL LIKELY BE VERY WINDY WEDNESDAY (FROM THE NORTH),
ESPECIALLY OVER WESTERN PORTIONS OF THE FORECAST AREA, AS STRONG
PRESSURE RISES OVERSPREAD THE AREA BEHIND THE STACKED SURFACE-UPPER
LEVEL SYSTEM. MAY SEE SOME GUSTS UP TO 40 MPH. HOWEVER DUE TO BUSY
SHORT-TERM CONDITIONS, OPTED TO HOLD OFF AN WIND ADVISORY ISSUANCE.

MODEL GUIDANCE CONTINUES TO SHOW NEXT WEATHER MAKER AFFECTING THE
PLAINS BY SATURDAY NIGHT OR SUNDAY. MODELS CONTINUE TO TREND CLOSING
THIS SYSTEM OFF, WHICH MAY PROLONG PRECIPITATION CHANCES THROUGH
EARLY-MID NEXT WEEK. INCREASED POPS TO CHANCE CATEGORY FOR THE
WEEKEND, BUT NO OTHER SIGNIFICANT CHANGES MADE TO THE EXTENDED.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    50  61  43  65 /  60  70  20   0
HUTCHINSON      50  60  42  65 /  70  70  20   0
NEWTON          51  61  43  65 /  70  70  20   0
ELDORADO        52  62  43  64 /  60  70  30   5
WINFIELD-KWLD   51  62  44  65 /  50  70  30   0
RUSSELL         48  58  41  65 /  90  70  10   0
GREAT BEND      48  58  42  65 /  80  70  10   0
SALINA          51  59  42  65 /  80  70  20   0
MCPHERSON       50  60  42  65 /  70  70  20   0
COFFEYVILLE     54  64  46  63 /  60  70  40  10
CHANUTE         55  64  46  62 /  60  70  40  10
IOLA            55  64  45  62 /  70  70  40  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH IN
EFFECT UNTIL 9 PM FOR THE ENTIRE FORECAST AREA.

&&

KLEINSASSER
Hazardous weather outlook, Apr 5, 2:33 PM CST, 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
333 PM CDT TUE APR 5 2005

KSZ032-033-047>053-067>072-082-083-091>096-098>100-061200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
333 PM CDT TUE APR 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...LATE THIS AFTERNOON THROUGH TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF
CENTRAL, SOUTH CENTRAL AND SOUTHEAST KANSAS LATE THIS AFTERNOON
THROUGH LATE THIS EVENING. LARGE HAIL AND DAMAGING WIND APPEAR TO BE
THE PRIMARY SEVERE WEATHER THREAT. HOWEVER THERE IS A SMALL CHANCE
FOR A TORNADO OR TWO THROUGH EARLY EVENING. TWO SEVERE THUNDERSTORM
WATCHES COVER ALL OF CENTRAL, SOUTH CENTRAL AND SOUTHEAST KANSAS
UNTIL 9 PM. THE SEVERE THUNDERSTORM THREAT SHOULD DIMINISH AFTER
MIDNIGHT FROM WEST TO EAST. HOWEVER, SMALL HAIL WILL BE POSSIBLE
WITH THE STRONGEST THUNDERSTORM ACTIVITY OVER SOUTHEAST KANSAS AFTER
MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL BE POSSIBLE AGAIN FROM SATURDAY NIGHT THROUGH
MONDAY. IT IS TOO EARLY TO SPECULATE IF ANY OF THESE STORMS WILL BE
SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL BE NEEDED THROUGH THE MID EVENING
HOURS AREAWIDE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

KETCHAM/JMC/ADK

In the hours before

Special weather statement, Apr 5, 1:21 PM CST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
221 PM CDT TUE APR 5 2005

KSZ052-053-069-070-093-094-098-052015-
BUTLER-CHASE-CHAUTAUQUA-COWLEY-ELK-GREENWOOD-MARION-
221 PM CDT TUE APR 5 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR BUTLER...CHASE...CHAUTAUQUA...COWLEY...ELK...
GREENWOOD AND MARION COUNTIES...

AT 219 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
ALONG A LINE EXTENDING FROM LATHAM TO 8 MILES SOUTH OF SHIDLER...AND
MOVING NORTH AT 45 MPH.

THESE STORMS ARE EXPECTED TO STRENGTHEN AND COULD PRODUCE PENNY TO
NICKEL SIZE HAIL AND WINDS UP TO 55 MPH THIS AFTERNOON.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY
EVEN FURTHER AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE
NATIONAL WEATHER SERVICE.

/DARMOFAL
Special weather statement, Apr 5, 1:25 PM CST, 1 hour 41 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-050825-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
225 PM CDT TUE APR 5 2005

THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR
SKYWARN SPOTTER NETWORK.

A SKYWARN OPERATOR IS MONITORING AREA NETWORKS.

THE PRIMARY SKYWARN FREQUENCY IS 444.0 MHZ.

EMERGENCY TRAFFIC WILL BE ON 146.82 MHZ.

NNNN
Special weather statement, Apr 5, 1:35 PM CST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
235 PM CDT TUE APR 5 2005

KSZ047-048-050-067-082-091-092-052030-
BARTON-ELLSWORTH-HARPER-KINGMAN-RENO-RICE-SUMNER-
235 PM CDT TUE APR 5 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR BARTON...ELLSWORTH...HARPER...KINGMAN...RENO...
RICE AND SUMNER COUNTIES...

AT 232 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
NEAR TURON...OR 19 MILES NORTHWEST OF KINGMAN...AND MOVING NORTH AT
35 MPH.

OTHER THUNDERSTORMS ARE ALSO EXPECTED TO DEVELOP RAPIDLY THIS
AFTERNOON ACROSS THE ADVISORY AREA.

THESE STORMS COULD STRENGTHEN AND PRODUCE PENNY TO NICKEL SIZE HAIL
AND WINDS TO 55 MPH.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY EVEN
FURTHER AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL
WEATHER SERVICE.

/DARMOFAL
Special weather statement, Apr 5, 3:06 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
406 PM CDT TUE APR 5 2005

KSZ032-033-047-048-050-052130-
BARTON-ELLSWORTH-LINCOLN-RICE-RUSSELL-
406 PM CDT TUE APR 5 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR BARTON...ELLSWORTH...LINCOLN...RICE AND RUSSELL
COUNTIES...

AT 405 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LITTLE RIVER...OR 22 MILES SOUTHEAST OF
ELLSWORTH...AND MOVING NORTH AT 35 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 55 MPH ARE EXPECTED WITH
THIS STORM.

OTHER THUNDERSTORMS ARE ALSO EXPECTED TO DEVELOP RAPIDLY THIS
AFTERNOON ACROSS THE ADVISORY AREA.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

/CARUSO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Butler

When
April 5, 3:06 PM CST
Where
Butler County, 6 mi SE of El Dorado
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.750, -96.783

Hail, Elk

When
April 5, 3:08 PM CST
Where
Elk County, 12 mi NW of Howard
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
37.583, -96.417

Thunderstorm Wind, Elk

When
April 5, 3:08 PM CST
Where
Elk County, 12 mi NW of Howard
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.583, -96.417

Hail, Rice

When
April 5, 3:15 PM CST
Where
Rice County, Little River
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.400, -98.017

Hail, Greenwood

When
April 5, 3:27 PM CST
Where
Greenwood County, 12 mi W of Eureka
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.817, -96.517

Hail, Chautauqua

When
April 5, 3:45 PM CST
Where
Chautauqua County, Sedan
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.133, -96.183

Hail, Greenwood

When
April 5, 3:45 PM CST
Where
Greenwood County, 9 mi WSW of Eureka
Measured
1.75 in hail
Reported by
AMATEUR RADIO
Coordinates
37.767, -96.450

Hail, Montgomery

When
April 5, 4:21 PM CST
Where
Montgomery County, 1 mi W of Coffeyville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.033, -95.650

Hail, Wilson

When
April 5, 5:15 PM CST
Where
Wilson County, 5 mi ESE of Neodesha
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.400, -95.600

Hail, Wilson

When
April 5, 5:23 PM CST
Where
Wilson County, 6 mi SE of Altoona
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.450, -95.583

Hail, Butler

When
April 5, 6:07 PM CST
Where
Butler County, Leon
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.683, -96.783

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5443101, 5443102, 5443103, 5443104, 5443105, 5443106, 5443107, 5443108, 5443109, 5443111, 5443110.